Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Hanford, CA

July 23, 2006Fresno County, California

NWS Hanford, CA issued this flash flood warning at Jul 23, 2006, 4:50 PM PDT for Fresno County, California. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2006, 4:50 PM PDT (23:50 UTC)
Expired
Jul 23, 2006, 6:15 PM PDT
In force
85 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Fresno County, CA

The radar

The San Joaquin Valley radar (KHNX), 66 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2006-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2006-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2882 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KHNX 232352
FFWHNX
CAC019-240115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
450 PM PDT SUN JUL 23 2006

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN FRESNO COUNTY IN CENTRAL CALIFORNIA

* UNTIL 615 PM PDT

* AT 444 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND. 

DOPPLER RADAR ESTIMATES INDICATE RAINFALL RATES OF AS MUCH AS THREE
INCHES PER HOUR ARE OCCURRING IN THE WARNED AREA. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3593 12029 3605 12015 3616 12021 3610 12047

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:30 PM PDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 23, 2:30 PM PDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
230 PM PDT SUN JUL 23 2006

.SHORT TERM...CONVECTION ALREADY UNDERWAY AS SATELLITE AND DOPPLER
RADAR SHOWING CELLS FIRING UP NEAR FRAZIER PARK AND AROUND THE
YOSEMITE AREA. WILL EXPECT THUNDERSTORMS TO BECOME MORE WIDESPREAD
AS CELLS BEGIN FORMING OVER THE FRESNO AND TULARE COUNTY MOUNTAINS
AS THE ATMOSPHERE OVER THE SIERRA NEVADA BECOMES MORE UNSTABLE THIS
AFTERNOON. AT 1PM...MSAS SURFACE ANALYSIS IS PLACING THE MOISTURE
FLUX DIVERGENCE BULLS-EYES OVER THE STORMS THAT ARE CURRENTLY
DEVELOPING. THIS AREA COVERS WESTERN KERN AND THE MADERA COUNTY
MOUNTAINS JUST SOUTH OF YOSEMITE. WILL LEAVE A MENTION OF VALLEY
THUNDERSTORMS AS THE UPPER LEVEL WIND FLOW REMAINS SOUTHERLY TO
SOUTHEASTERLY...ALLOWING CONVECTIVE ACTIVITY TO POSSIBLY DRIFT INTO
THE VALLEY. IN ADDITION...BOTH LI/S AND CAPE DEVELOPMENT FOR THIS
AFTERNOON FAVOR CHANCES OF THUNDERSTORMS ACROSS THE MOUNTAIN RANGE
AS CONVECTIVE DEVELOPMENT HAS ALREADY STARTED. BOTH GFS AND NAM
PLACE CAPE BULLS-EYES OF OVER +1500J/KG ACROSS THE SIERRA NEVADA
ALONG WITH LI/S OF MINUS 2-3 DEG-C. FURTHERMORE...WILL MOISTURE
CONTINUING TO SURGE INTO THE DISTRICT...THE POTENTIAL FOR FLASH
FLOODING REMAINS. THEREFORE...WILL MAINTAIN THE FLASH FLOOD WATCH
IN EFFECT AS THUNDERSTORMS SHOWING ALMOST STATIONARY MOVEMENT THIS
AFTERNOON. WHILE TEMPERATURES WERE ANOTHER PROBLEM...WILL SEE
TEMPERATURES STAY IN THE 100 DEG-F RANGE FOR THE NEXT SEVERAL DAYS.
THE PATTERN WILL NOT CHANGE DURING THE SHORT TERM AS THE HIGH
PRESSURE RIDGE REMAINS WELL IN PLACE. THEREFORE...WHILE TEMPERATURES
WILL BEGIN COOLING TOWARD THE END OF THE WEEK...500MB HEIGHT DURING
THE SHORT TERM WILL ONLY LOWER TO 5900 METERS. THIS WILL TRANSLATE
IN SURFACE CONDITIONS REMAINING IN AND ABOVE THE 100 DEG-F MARK.
THEREFORE...WILL SEE HOT CONDITIONS AT LEAST THROUGH THE END OF THE
WEEK. HUMIDITY WILL CONTINUE TO BE A PROBLEM AS MORE MONSOONAL
MOISTURE CONTINUES TO SURGE INTO THE REGION. THEREFORE... WILL ALLOW
THE HEAT ADVISORY TO CONTINUE TODAY AND INTO MONDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MEDIUM RANGE MODELS
CONTINUE TO HOLD THE STRONG RIDGE OF HIGH PRESSURE OVER THE
SOUTHWEST U.S. THROUGH AT LEAST MID WEEK. THIS PATTERN WILL MAINTAIN
A WEAK SOUTHEAST MONSOONAL FLOW PATTERN OVER THE DISTRICT WITH
AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS
THROUGH MID WEEK. THE HIGH IS EXPECTED TO WEAKEN GRADUALLY DURING
THE END OF WEEK OVER THE CWA IN RESPONSE TO A DEVELOPING TROUGH NEAR
THE WEST COAST THU...THEN DEEPEN SLIGHTLY OVER THE WEEKEND. THE GFS
SOLUTION FOR NEXT WEEKEND DIVERGES FROM THE ECMWF MAINTAINING MORE
OF A RIDGE OVER CENTRAL CA. PREFER TO TREND WITH THE NCEP ENSEMBLE
MEAN FORECAST WHICH IS CLOSER TO THE ECMWF SOLUTION AND INDICATES A
LITTLE MORE AMPLITUDE IN THE EASTERN PACIFIC RIDGE AND DOWNSTREAM
DEVELOPING TROUGH NEAR THE COAST. THEREFORE...WILL UNDERCUT EXTENDED
MOS TEMP GUIDANCE BY A FEW DEGREES NEXT WEEKEND. OTHERWISE CONTINUED
HOT DAYS AND SLIGHTLY COOLER NIGHTS BY THE WEEKEND. THE PRESENCE OF
THE TROUGH WILL ALSO CAUSE A WEAK SOUTHWEST FLOW TO DEVELOP WHICH
WILL SHIFT MONSOONAL MOISTURE EAST BY THE END OF THE WEEK.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER THE
SOUTHERN SIERRA NEVADA AS WELL AS THE KERN COUNTY MOUNTAINS AND
DESERT THROUGH 07Z MONDAY. OTHERWISE...VFR CONDITIONS WILL PREVAIL
THROUGH 00Z TUESDAY. DUE TO UNUSUALLY HIGH TEMPERATURES...HIGH
DENSITY ALTITUDES CONTINUE TO PREVAIL ACROSS THE AREA...ESPECIALLY
AT THE HIGHER ELEVATION AIRPORTS. FOR SPECIFIC DETAILS...PLEASE
REFER TO TAFS FOR KMCE...KFAT...AND KBFL.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 9 PM MONDAY
     FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY AND ADJACENT
     SIERRA NEVADA FOOTHILLS.
  ...FLASH FLOOD WATCH FROM NOON UNTIL 9 PM PDT TODAY FOR HIGHER
     ELEVATIONS OF THE SOUTHERN SIERRA NEVADA AND THE TEHACHAPI
     MOUNTAINS.

&&

MOLINA/LG
Hazardous weather outlook, Jul 23, 6:53 AM PDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
653 AM PDT SUN JUL 23 2006

CAZ089>094-241200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS-
653 AM PDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN
JOAQUIN VALLEY...THE ADJACENT SIERRA FOOTHILLS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM NOON TODAY. SEE SFONPWHNX
/WWUS76 HNX/ FOR DETAILS. HEAT INDICES WILL RANGE FROM 105 TO 115
IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

CAZ095>097-241200-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
653 AM PDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
AND TEHACHAPI MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FROM NOON TO 900 PM TODAY. SEE
SFOFFAHNX /WGUS66 KHNX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

BINGHAM

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:00 PM PDTFlash Flood WarningHNXMariposa, Tuolumne60 min
Jul 23, 3:33 AM PDTFlash Flood WatchHNX17 hr
Jul 23, 4:17 PM PDTFlash Flood WarningHNXKern88 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.